MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® PEDIATRIC TTS¿ TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® PEDIATRIC TTS¿ TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number 67P045
Medical Device Problem Codes Inflation Problem (1310); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/02/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the cuff of a portex® bivona® pediatric tts¿ tracheostomy tube didn't remain inflated.The deflation occurred after 20 days in use.The tracheostomy tube was changed nine days early, immediately after noticing the cuff was deflated.The patient was monitored by nurses because of a "risk for inhalation".No injury was reported.
 
Additional Manufacturer Narrative
Smiths medical received one portex® bivona® pediatric tts¿ tracheostomy tube with obturator.Visual inspection revealed that the cuff was damaged due to over-inflation.The instructions for use was reviewed and states to attach a syringe to the pilot balloon and slowly inflate the cuff with 5ml of sterile water and if the cuff does not inflate completely, squeeze the pilot balloon while gently manipulating the cuff from the shaft.Manufacturing process reveals that this product was 100% leak tested and would have failed inspection.Based on the evidence, the root cause is from over-inflation of the cuff.The device history record was reviewed and showed that this device met all manufacturing specification for product released for distribution.No issues were identified that would have impacted this event.The investigation did not determine a manufacturing defect.

Brand Name
PORTEX® BIVONA® PEDIATRIC TTS¿ TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6862323
Report Number3012307300-2017-02046
Device Sequence Number10981234
Product Code JOH
UDI-Device Identifier15021312006285
UDI-Public15021312006285
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K083641
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 01/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Nurse
Device Expiration Date04/18/2021
Device Catalogue Number67P045
Device Lot Number3190399
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2017
Supplement Date Received by Manufacturer01/05/2018
Initial Report FDA Received Date09/13/2017
Supplement Report FDA Received Date01/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;